An animal tranquilizer called xylazine and powerful synthetic opioids called nitazenes are increasingly linked to overdoses.
Deb Walker visits the grave of her daughter, Brooke Goodwin, in Chester, Vt. Goodwin, 23, died in March 2021 of a fatal overdose of fentanyl and xylazine, an animal tranquilizer that is making its way into the illicit drug supply, particularly in the Northeast.
Sept. 15, 2022
Two dangerous and highly potent illicit drugs are increasingly infiltrating the supply of street drugs, putting people at risk for deadly overdoses.
One is a class of synthetic opioids, called nitazenes, that can be up to 10 times stronger than fentanyl, experts say. Fentanyl is already 50 times more powerful than heroin.
On Thursday, the Tennessee Department of Health published data showing a four-fold increase in deadly overdoses linked to nitazenes in the last two years.
No nitazene-related deaths were documented in Tennessee in 2019, according to the report. In 2020, however, 10 such deaths were reported. In 2021, the number increased to 42.
“Nitazenes are an emerging group of highly potent psychoactive substances” that are often left out of drug screening tests, the report’s authors wrote.
While naloxone, or Narcan, is highly effective at reversing opioid overdoses, health officials in Tennessee worry that because nitazenes are so powerful they might require multiple doses of the rescue medication.
The highly potent opioids has been found in street drugs across the Midwest and Northeast since 2019, but has since spread to other states.
“We were holding our breath, waiting for when we were going to see it,” said Erin Tracy, a research chemist at the Injury Prevention Research Center at the University of North Carolina at Chapel Hill.
She and her colleagues have recently begun to detect nitazenes in illicit drug samples gathered across the state.
What’s more, Tracy and others are also finding traces of xylazine, a non-opioid animal tranquilizer, in fentanyl samples.
“That is its own disaster waiting to happen,” she said.
Xylazine is used to sedatehorses, dogs and other animals ahead of veterinary surgery. Typical toxicology tests don’t look for xylazine, either.
Increasingly, however, the animal sedative has been found laced in illicit injectable drugs. It’s often referred to as “tranq” or “tranq dope.” People who use it tend to slip into a state of unconsciousness for hours.
“This profound sedation leaves people in really unsafe places,” making them vulnerable to sexual assault and robbery, said Dr. Laura Kehoe, medical director of the Massachusetts General Hospital Substance Use Disorder Bridge Clinic.
The sedative effects of xylazine are so powerful that a person can suffocate, for example, if lying face down on a pillow, said Dr. Joseph D’Orazio, associate professor of clinical emergency medicine at the Lewis Katz School of Medicine at Temple University in Philadelphia.
The drug has also been linked to reports of skin abscesses, not unlike cases seen in other injectable drug users. In some instances, the wounds are so severe that amputations are necessary.
“We certainly have seen an increase in the number of chronic wounds with people who inject drugs,” D’Orazio said, adding that there is no evidence that xylazine itself leads to those open wounds.
But he and other experts suspect several factors could be at play with xylazine use. The drug can decrease blood flow, reducing the body’s ability to heal. It could also increase the likelihood that users engage in skin picking behavior that could lead to open sores.
“This truly is a poisoned drug supply,” Kehoe said.